Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS Denver/Boulder, CO

June 20, 2008Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2008, 8:16 PM MDT for Lincoln County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2008, 8:16 PM MDT (02:16 UTC)
Expired
Jun 20, 2008, 9:00 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Lincoln County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:22 PM MDTSevere Thunderstorm WatchSPC27 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2747 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 210216
SVRBOU
COC073-210300-
/O.NEW.KBOU.SV.W.0065.080621T0216Z-080621T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
816 PM MDT FRI JUN 20 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 900 PM MDT

* AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF BOYERO...OR 24 MILES SOUTHEAST OF LIMON...MOVING
  SOUTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE
  POINT AND BOYERO.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3854 10318 3853 10351 3908 10354 3913 10316
TIME...MOT...LOC 0215Z 298DEG 19KT 3901 10334

$$

RPK
2 follow-up statements
000 
WWUS55 KBOU 210233
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
833 PM MDT FRI JUN 20 2008

COC073-210300-
/O.CON.KBOU.SV.W.0065.000000T0000Z-080621T0300Z/
LINCOLN CO-
833 PM MDT FRI JUN 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR SOUTHEASTERN LINCOLN COUNTY...

AT 833 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 4 MILES EAST OF BOYERO...OR 35 MILES SOUTHEAST OF LIMON...
MOVING SOUTHEAST AT 35 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WILD HORSE POINT AND BOYERO.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3854 10318 3853 10351 3905 10343 3906 10318
TIME...MOT...LOC 0233Z 308DEG 29KT 3891 10319

$$

RPK
000 
WWUS55 KBOU 210255
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
855 PM MDT FRI JUN 20 2008

COC073-210304-
/O.EXP.KBOU.SV.W.0065.000000T0000Z-080621T0300Z/
LINCOLN CO-
854 PM MDT FRI JUN 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 900 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.
OTHER STORMS MAY MOVE INTO LINCOLN COUNTY IN THE NEXT TWO HOURS 
SO SEVERE WEATHER MAY NOT BE OVER FOR THE NIGHT.  STAY TUNED TO 
NOAA WEATHER RADIO FOR DETAILS.  

LAT...LON 3854 10318 3853 10351 3905 10343 3906 10318
TIME...MOT...LOC 0254Z 308DEG 29KT 3881 10302

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:45 PM MDT, 5 hours 31 minutes earlier.

Area forecast discussion, Jun 20, 2:45 PM MDT, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT FRI JUN 20 2008

.SHORT TERM...700-500MB SHORTWAVE AND +70KT SPD MAX PASSING OVER
E-CNTRL CO/NWRN KS ATTM CONTINUES TO SHIFT SEWRD. STORMS FIRING
ALONG THE TROUGH AXIS SLOW TO MOVE OUT OF ELBERT AND LINCOLN
COUNTIES AT THIS HOUR. SUBSIDENCE AND DRIER AIR HAVE BEGUN TO ADVECT
IN BEHIND THE TROUGH AS EVIDENT BY THE FLAT CU AND LACK OF
CONVECTION OVER THE HIGHER ELEVATIONS. ACARS SOUNDINGS MATCH UP WELL
WITH NAM BUFFER SOUNDINGS AS THEY INDICATE SLIGHT WARMING ALOFT PAST
FEW HOURS WITH HINTS OF A WEAK INVERSION LAYER AT MID-LEVELS.
CONVECTIVE TEMP FOR POINTS ALONG THE FRONT RANGE BASED ON SOUNDINGS
AROUND 80F. HAVE ALREADY REACHED THAT...BUT MID-LEVEL CAP HAS
SUPPRESSED THE FORMATION OF DEEP UPDRAFTS. AT LEAST UNTIL EARLY THIS
EVENING WHEN THE NEXT SHORTWAVE AND SPEED MAX SWINGS ACROSS
SWRN/S-CNTRL WYOMING AND OVER NERN COLORADO. RUC AND NAM SHOW THIS
FEATURE ROUNDING THE UPPER RIDGE TO OUR WEST AND DOWN ITS FRONT SIDE
ACROSS NERN COLORADO BETWEEN 21ST/01-07Z. NAM AND TO A LESSER EXTENT
THE GFS SHOW THE FORMATION OF AN MCS SOMEWHERE IN ERN COLORADO THIS
EVE. E-SELY LOW-LEVEL FLOW IS FCST TO STRENGTHEN THIS EVENING WHICH
DRIVES UPR 50S/LOWER 60S DEWPTS INTO NERN COLORADO. SFC BASED CAPES
OFF THE NAM JUMP WITH THIS MOISTURE INFLUX...WITH VALUES UP AROUND
2000 J/KG ALONG AND EAST OF A STERLING TO LIMON LINE. LARGE HAIL AND
HVY RAIN A POSSIBILITY WITH ISOLD SUPERCELLS...AND WITH THE SHEAR
PROFILE BECOMING MORE FAVORABLE FOR ROTATING STORMS WOULDN/T RULE
OUT AN ISOLD TORNADO OR TWO. SPC WILL BE ISSUING A WATCH SHORTLY.
LATER TONIGHT SKIES SHOULD CLEAR WITH DRIER SINKING AIR MOVING IN ON
THE BACK SIDE OF THIS S/W.

ON SATURDAY...SEE LITTLE MOVEMENT/ADJUSTMENT IN THE MODERATELY STG
NWLY FLOW ALOFT WITH THE STRONG SUBTROPICAL HIGH PRES RIDGE
CONTINUING TO AMPLIFY OUR WEST. WEAK SFC TROUGH SNAKING AROUND
SOMEWHERE ACROSS SERN WY/SWRN NE/NWRN KS IS PROGGED TO CREEP BACK
INTO NERN COLORADO IN THE AFTERNOON. WEAK RIPPLES MOVING THROUGH THE
FLOW ALOFT MAY THEN ACT TO SET OFF STORMS ALONG THIS BNDRY. AT THIS
TIME...DO NOT EXPECT TO SEE MORE THAN ISOLD/WDLY SCT STORM COVERAGE.
BUT AS USUAL FOR THIS TIME OF TIME YEAR CAN/T RULE OUT A SLIGHT
CHANCE OF A SVR STORM OR TWO. LASTLY...DURING THE NEXT 24 HOURS
SHOULD SEE SEASONAL TEMPS.

.LONG TERM...STILL VERY LITTLE CHANGE TO OVERALL WEATHER PATTERN
THROUGH MUCH OF NEXT WEEK. THE HIGH PRESSURE RIDGE ALOFT STILL
EXPECTED TO SHIFT EAST ACROSS CO THIS WEEKEND WHICH WILL DRY CWA OUT
A BIT...ESP NRN/WRN SECTIONS ALONG WITH WARMER TEMPS. BEST CHANCE
FOR STORMS WILL BE SRN SXNS OVER THE PLAMER DIVIDE WITH BETTER LOW
LVL MSTR REMAINING TEMPS WILL BE AROUND 90 ON SUNDAY ACROSS MUCH OF
THE EASTERN PLAINS. WILL CONTINUE TO KEEP ISOLD TS COVERAGE AS MSTR
WILL NOT COMPLETELY FLUSH OUT ON THE PLAINS. THE RIDGE SHIFTS
RETROGRADES BACK ACROSS THE GREAT BASIN DURING NEXT WEEK WHICH AGAIN
WILL ALLOW LOW LVL MSTR TO INCREASE AGAIN ALONG WITH A STRONGER NW
FLOW ALOFT. THUNDERSTORM ACTIVITY SHOULD INCREASE ONCE AGAIN...BUT
STILL GENERALLY ISOLD COVERAGE. TEMPS WILL COOL A BIT BACK INTO THE
UPPER 80S.
&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED IN THE DENVER AREA
FM AROUND 21ST/00Z-04Z. THE MAIN THREAT WILL BE LIGHTNING...WIND
GUSTS TO AROUND 35 KNOTS AND SMALL HAIL. AN UPPER LEVEL LOW PRES
TROUGH APPROACHING NWRN CO/WRN WY IS FCST TO PASS OVER THE FRONT
RANGE URBAN CORRIDOR AROUND 04Z. CLEARING IS EXPECTED AFTER ITS
PASSAGE.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/ENTREKIN
Hazardous weather outlook, Jun 20, 10:57 AM MDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT FRI JUN 20 2008

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST CORNER OF
THE STATE...PRODUCED BY A PASSING UPPER AIR DISTURBANCE...SHOULD
MOVE SOUTHEAST OUT OF THE AREA BY EARLY THIS AFTERNOON. THIS SAME
DISTURBANCE IS ALSO EXPECTED TO PRODUCE WIDELY SCATTERED
THUNDERSTORMS OVER AND NEAR THE SOUTHERN FRONT RANGE FOOTHILLS AND
PALMER DIVIDE BETWEEN 11 AND 2 PM TODAY. THIS FIRST WAVE OF STORMS
WILL BE CAPABLE OF GUSTY WINDS TO AROUND 35 MPH...UP TO A QUARTER
INCH OF RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING. ONE OR TWO
STORMS MAY EVEN PRODUCE HAIL UP TO AN INCH IN DIAMETER. THEN LOOK
FOR A DECREASE IN THUNDERSTORM ACTIVITY MID TO LATE AFTERNOON...ONLY
TO INCREASE AGAIN EARLY THIS EVENING WITH PASSAGE OF ANOTHER WEAK
UPPER LEVEL DISTURBANCE.  EVENING THUNDERSTORMS...ESPECIALLY THOSE
OVER AND NEAR THE SOUTHERN FOOTHILLS AND PALMER DIVIDE MAY AGAIN
PRODUCE BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS AND HAIL.
THUNDERSTORMS SHOULD END IN ALL AREAS BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/ENTREKIN

In the hours before

Local storm report, Jun 20, 6:34 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
634 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          20 ENE STRASBURG        39.85N 103.95W
06/20/2008                   ADAMS              CO   LAW ENFORCEMENT

0604 PM     TORNADO          18 SSW FORT MORGAN      40.02N 103.93W
06/20/2008                   MORGAN             CO   EMERGENCY MNGR

            PUBLIC REPORTED TWO TORNADOES ON THE GROUND.

0603 PM     HAIL             WIGGINS                 40.23N 104.07W
06/20/2008  E1.50 INCH       MORGAN             CO   EMERGENCY MNGR

0559 PM     HAIL             5 S WIGGINS             40.16N 104.07W
06/20/2008  M1.50 INCH       MORGAN             CO   LAW ENFORCEMENT

0554 PM     HAIL             3 S WIGGINS             40.19N 104.07W
06/20/2008  M1.75 INCH       MORGAN             CO   STORM CHASER

&&

CLB
Local storm report, Jun 20, 6:59 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
659 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          11 NE DEER TRAIL        39.73N 103.90W
06/20/2008                   ARAPAHOE           CO   STORM CHASER

0630 PM     TORNADO          20 ENE STRASBURG        39.85N 103.95W
06/20/2008                   ADAMS              CO   LAW ENFORCEMENT

0604 PM     TORNADO          18 SSW FORT MORGAN      40.02N 103.93W
06/20/2008                   MORGAN             CO   EMERGENCY MNGR

            PUBLIC REPORTED TWO TORNADOES ON THE GROUND.

0603 PM     HAIL             WIGGINS                 40.23N 104.07W
06/20/2008  E1.50 INCH       MORGAN             CO   EMERGENCY MNGR

0559 PM     HAIL             5 S WIGGINS             40.16N 104.07W
06/20/2008  M1.50 INCH       MORGAN             CO   LAW ENFORCEMENT

0554 PM     HAIL             3 S WIGGINS             40.19N 104.07W
06/20/2008  M1.75 INCH       MORGAN             CO   STORM CHASER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:03 PM MDTTornado WarningBOUAdams42 min
Jun 20, 6:43 PM MDTTornado WarningBOUAdams, Arapahoe38 min
Jun 20, 7:03 PM MDTTornado WarningBOUElbert, Lincoln, Washington42 min
Jun 20, 7:37 PM MDTTornado WarningBOULincoln38 min
Jun 20, 7:43 PM MDTSevere Thunderstorm WarningBOUWeld37 min
Jun 20, 8:26 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.